ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyReferencesView all Images (34)
Cutaneous reactions after COVID-19 vaccination
Other Resources UpToDate PubMed

Cutaneous reactions after COVID-19 vaccination

Contributors: Audrey C. Leasure BS, Jeffrey M. Cohen MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Cutaneous reactions may occur after messenger RNA (mRNA)-based coronavirus disease 2019 (COVID-19) vaccination. In the Moderna vaccine clinical trial, immediate injection-site reactions were reported in 84.2% of participants after the first dose, and delayed injection-site reactions (on or after day 8) were reported in 0.8% of participants after the first dose and 0.2% after the second dose.

In a prospective study of self-reported cutaneous reactions in over 49 000 health care system employees, (75% of whom received the Moderna vaccine and 25% the Pfizer vaccine), 1.9% reported cutaneous side effects. Rash and itching (distant to the injection site) were most common; more rarely, hives and angioedema were reported. Eighty-five percent of these individuals were women. The rate of reported cutaneous side effects was 2.1% following Moderna and 1.4% following Pfizer. The majority of these respondents did not report a reaction after the second vaccine dose; however, first-time cutaneous reactions were reported in 2.3% of the cohort who responded after their second dose. Injection site reactions after the third (booster) injection have also been reported.

In the largest registry-based study of cutaneous COVID-19 vaccine reactions to date, the majority of reported reactions to mRNA COVID-19 vaccination occurred with the Moderna vaccine (83%) as compared with the Pfizer-BioNTech vaccine (17%). Individuals who experienced reactions were predominantly female (90%), White (78%), and middle-aged.

The most common cutaneous finding in this study was a delayed large local reaction, referred to as "COVID arm," which is a localized erythematous plaque surrounding the injection site that occurs an average of 7 days after the first vaccine dose. The etiology of delayed large local reactions is unknown but is hypothesized to represent a delayed hypersensitivity reaction to the excipient polyethylene glycol in the Moderna vaccine.

Other reported reactions to mRNA vaccines include immediate local injection site reactions, urticarial eruptions, pernio / chilblains, morbilliform / exanthematous eruptions, erythromelalgia, pityriasis rosea-like eruptions, eczematous eruptions, dermatographism, new onset bullous pemphigoid or bullous pemphigoid-like eruptions, a facial pustular neutrophilic eruption, symmetric drug-related intertriginous and flexural exanthema, and delayed inflammatory reactions to hyaluronic acid dermal fillers. A case of skin necrosis after mRNA vaccine and a case of small vessel vasculitis after adenoviral vector vaccine have been reported. Eruptive lichen planus after vaccination has also been reported. There have been rare reports of lymphomatoid reactions after vaccination with Pfizer/BioNTech COVID-19 vaccine.

Vaccine-related eruption of papules and plaques (V-REPP) has been introduced as a term to describe a spectrum of generalized cutaneous reactions to COVID-19 vaccines. Clinical appearance includes a papulosquamous eruption with scale (mild), pityriasis rosea-like eruption (moderate), and a papulovesicular eruption (severe). V-REPP generally appears on the trunk and extremities, but moderate and severe cases can involve the head, neck, and face.

Cutaneous reactions appear to be self-limited but may be treated with topical corticosteroids, oral antihistamines, and/or pain-relieving medications. Blistering eruptions may be more persistent.

Patients may develop cutaneous reactions after the first dose, second dose, or both doses of an mRNA COVID-19 vaccine. Reactions to the second dose tend to be less severe and develop faster. There have been no reported cutaneous serious adverse events after the first or second dose. Patients should be reassured that development of a cutaneous reaction to the first dose is not a contraindication to receiving the second dose.

Compared with mRNA COVID-19 vaccines, cutaneous reactions have been less commonly reported after adenoviral vector COVID-19 vaccines. However, vaccine-induced immune thrombotic thrombocytopenia (VITT) has been reported in response to the Johnson & Johnson (Janssen) and the AstraZeneca COVID-19 vaccines. VITT may present with a purpuric rash 1-2 weeks after receiving an adenoviral vector COVID-19 vaccine. There have been rare reports of Guillain-Barré syndrome occurring about 2 weeks after having the Johnson & Johnson (Janssen) COVID-19 vaccine. Most cases have occurred in men aged 50 years and older. There is a report of drug reaction with eosinophilia and systemic symptoms (DRESS) following vaccination with the AstraZeneca COVID-19 vaccine.

There are rare reports of cases of myocarditis and pericarditis in adolescents and young adults after getting one of the two mRNA COVID-19 vaccines (Pfizer-BioNTech or Moderna), more often after the second dose than the first; known and potential benefits of COVID-19 vaccination outweigh the risks.

Additionally, a number of cases of herpes zoster developing shortly after vaccination, especially after the first dose, with mRNA vaccines almost exclusively has been reported. Also, herpes simplex virus reactivation has been reported.

Codes

ICD10CM:
U12.9 – COVID-19 vaccines causing adverse effects in therapeutic use, unspecified

SNOMEDCT:
1156256003 – Adverse reaction to component of vaccine product against Severe acute respiratory syndrome coronavirus 2

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

References

Subscription Required

Last Reviewed:05/26/2021
Last Updated:02/27/2022
Copyright © 2022 VisualDx®. All rights reserved.
Cutaneous reactions after COVID-19 vaccination
Cutaneous reactions after COVID-19 vaccination (Local injection site reaction)
Copyright © 2022 VisualDx®. All rights reserved.